November 14, 2011
Drugs for Depression Can Cause Hypoglycemia
Damn if you do, and damn if you do not, seems to be the current dilemma if you have diabetes and suffer from depression. This is the warning that needs to be on every box of certain depression medications. If you suffer from depression, take time to read the instructions for the drug you are prescribed and do ask the doctor what side effects it will cause for people with diabetes. Be sure that you understand the instructions.
A term you should be knowledgeable about is antidepressant medications called SSRIs (selective serotonin reuptake inhibitors). There are several drugs that fit this class and not all have warnings. Either they are different, or are so new that no cases have been reported. Since first introduced in the 1980's, Prozac has been very effective for treating depression. Another drug Zoloft introduced later is also effective. Viibryd, a late comer to the depression treatment has no warnings.
The warning for this class of depression drugs is they can cause hypoglycemia while taking the drugs and can cause hyperglycemia when you stop taking the drug. This means for all medications, insulin and oral, a reduction in dosage may be needed when starting any of the SSRIs. Then this reduction may need to be reversed when you are taken off any of the SSRIs.
Be sure to talk this over with your doctor. Who knows, you may educate the doctor and you will be safer for knowing how to look out for and treat the side effects. Read the blog by Dr. Quick here. Make sure also that your pharmacist gives you complete instructions.